Texas, 2025

Damaging Wind in Texas, September 14, 2025

September 14, 2025 · NWS AMA · 1 event in 1 county or zone

An axis of anomalous moisture and instability had set up across the eastern combined Panhandles, and this allowed a few scattered strong to severe storms to pop up along the Texas and Oklahoma state line. A more organized storm over Lipscomb County eventually emerged and went on to generate a 78 mph wind gust at the Lipscomb mesonet observation site west of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An axis of anomalous moisture and instability had set up across the eastern combined Panhandles, and this allowed a few scattered strong to severe storms to pop up along the Texas and Oklahoma state line. A more organized storm over Lipscomb County eventually emerged and went on to generate a 78 mph wind gust at the Lipscomb mesonet observation site west of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 14, 10:42 AM CST, 6 hours 33 minutes earlier. Its key messages:

  • Issued at 1142 AM CDT Sun Sep 14 2025
  • Thunderstorms will be possible this afternoon and into the early evening, primarily in the eastern/northeastern Panhandles. A few thunderstorms may become severe with large hail and damaging winds being the primary hazards. Although the chance is low, cannot rule out localized flooding.
  • Fog will be possible late tonight and into early Monday morning across the central Panhandles.
  • Thunderstorm potential returns Tuesday night, Wednesday, Thursday, and Friday. The probability for severe thunderstorms is low at this time.
Area forecast discussion, Sep 14, 10:42 AM CST, 6 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1142 AM CDT Sun Sep 14 2025

.KEY MESSAGES...
Issued at 1142 AM CDT Sun Sep 14 2025

- Thunderstorms will be possible this afternoon and into the early
evening, primarily in the eastern/northeastern Panhandles. A few
thunderstorms may become severe with large hail and damaging winds
being the primary hazards. Although the chance is low, cannot rule
out localized flooding.

- Fog will be possible late tonight and into early Monday morning
  across the central Panhandles.

- Thunderstorm potential returns Tuesday night, Wednesday,
  Thursday, and Friday. The probability for severe thunderstorms
  is low at this time.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 1142 AM CDT Sun Sep 14 2025

An upper-level trough, currently centered over the central Rockies,
will lift north-northeastward throughout the day with upper-level
winds over the Panhandles turning west-northwesterly. Meanwhile,
showers and isolated thunderstorms are ongoing in the eastern
Panhandles with low clouds present over the southern Texas Panhandle
as of mid-morning.

A surface trough is expected to develop across a portion of the
eastern/central Panhandles this afternoon, and destabilization will
occur east of the boundary. A source of uncertainty will be
regarding the clouds that persist over the southern Texas Panhandle,
and how long they will hold into the afternoon. If the clouds
persist too long, destabilization may not be sufficient for
thunderstorm development to occur. Thunderstorms are more favored in
the eastern/northeastern Panhandles this afternoon where cloud cover
was not a factor this morning, and is the area that is expected to
have the more favorable forcing. MLCAPE values between 1000 J/kg to
2000 J/kg is expected with effective shear between 30 to 40 kts,
suggesting multicell clusters and some supercells will be possible.
Mid-level lapse rates are weak, but given the favorable wind shear
and instability, hail up to the size of half dollars will be
possible. Larger hailstones cannot be ruled out if greater
instability verifies, particularly if a supercell can tap into
greater instability. Wind gusts up to 60 mph will be possible with
any thunderstorm or multicellular cluster, but a wind gust up to 70
mph could occur with a well-organized supercell or multicell.
Additionally, a few CAMs suggest there could be training
thunderstorms along an outflow boundary this evening as the low-
level jet strengthens. Should this occur, localized flooding cannot
be ruled out. Thunderstorm activity should cease in the eastern
Panhandles by the mid to late evening hours. Fog may develop
across the central Texas Panhandle, potentially stretching as far
north as Guymon and as far west as Dalhart. This fog could
potentially be dense at times. Fog should dissipate by around 9 to
10 AM.

Temperatures will warm across the Panhandles on Monday as the upper-
level trough continues to depart and heights aloft will rise
slightly which implies subsidence. Although forcing will be weak to
non-existent, won't be able to rule out a few brief thunderstorms in
the eastern Panhandles as temperatures reach or exceed convective
temperatures. Given the uncertainties, will not add it to the
forecast at this time given low confidence in thunderstorm
development but it may be warranted in future forecast packages.

Vanden Bosch

&&

.LONG TERM...
(Tuesday through next Saturday)
Issued at 1118 AM CDT Sun Sep 14 2025

An upper-level trough will move into the Northern Plains on Tuesday
with a shortwave trough ejecting from the Intermountain West into
Colorado. Embedded disturbances along with diffluent flow aloft will
bring thunderstorm potential back into the forecast for Tuesday
night. A weak front along with at least partly cloudy skies could
work into the northern Panhandles Wednesday morning before the front
retreats. The stronger forcing associated with the shortwave trough
will bring in another chance for showers and thunderstorms Wednesday
afternoon and Wednesday night. Strong to severe thunderstorm
potential seems low at this point, though it will depend upon the
amount of instability able to be realized.

Model guidance begins to diverge regarding the large-scale pattern,
but generally there is some agreement that an upper-level ridge will
try to build in the Western US with troughiness continuing in the
northern/central Plains, leading shortwave troughs/disturbances into
the Panhandles. Therefore, shower and thunderstorm potential could
continue into the rest of the work week.

Vanden Bosch

&&

.AVIATION...
(18Z TAFS)
Issued at 1142 AM CDT Sun Sep 14 2025

MVFR ceilings continue at KAMA, but should lift to VFR by around
18z to 19z. Will have to watch for potential development of fog at
KAMA late tonight starting around 09z. KDHT and KGUY could also
see fog, but confidence is relatively lower. Regardless, have left
mentions of fog out of the TAFs for now but may need to be added
if the signal continues to show.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....52
AVIATION...52
Hazardous weather outlook, Sep 14, 10:53 AM CST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1153 AM CDT Sun Sep 14 2025

OKZ001>003-TXZ001>020-317-150500-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1153 AM CDT Sun Sep 14 2025

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible across the eastern Texas and Oklahoma
Panhandles this afternoon and evening. A few storms this
afternoon through this evening may become severe, with large hail
and damaging winds being the primary hazards. Cannot rule out
localized flooding.

Fog will be possible, and potentially locally dense, across the
central and southern Texas Panhandle tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will be possible on a daily basis across the
Panhandles from Tuesday through Saturday. The probability for
severe thunderstorms is currently expected to be low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening, and Sunday afternoon and evening.

In the hours before

Special weather statement, Sep 14, 3:00 PM CST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Amarillo TX
400 PM CDT Sun Sep 14 2025

TXZ008-142130-
Hutchinson TX-
400 PM CDT Sun Sep 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HUTCHINSON COUNTY
THROUGH 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pringle, or 16 miles north of Borger, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northeastern
Hutchinson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3586 10145 3592 10147 3604 10124 3587 10119
TIME...MOT...LOC 2100Z 248DEG 18KT 3591 10142

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Sep 14, 3:18 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
418 PM CDT Sun Sep 14 2025

TXZ019-020-142200-
Donley TX-Collingsworth TX-
418 PM CDT Sun Sep 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLLINGSWORTH AND
SOUTHEASTERN DONLEY COUNTIES THROUGH 500 PM CDT...

At 418 PM CDT, Doppler radar was tracking a strong thunderstorm near
Memphis, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Collingsworth and southeastern Donley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3475 10072 3494 10046 3475 10024
TIME...MOT...LOC 2118Z 233DEG 15KT 3474 10060

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Sep 14, 3:48 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
448 PM CDT Sun Sep 14 2025

TXZ004-142215-
Ochiltree TX-
448 PM CDT Sun Sep 14 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL OCHILTREE COUNTY THROUGH
515 PM CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Farnsworth, or 10 miles south of Perryton, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Wolf Creek Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3619 10098 3627 10099 3637 10072 3620 10064
TIME...MOT...LOC 2148Z 248DEG 15KT 3625 10086

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Sep 14, 3:51 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
451 PM CDT Sun Sep 14 2025

OKZ003-142215-
Beaver OK-
451 PM CDT Sun Sep 14 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BEAVER COUNTY
THROUGH 515 PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Slapout, or 17 miles southeast of Beaver, moving east
at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Slapout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3663 10033 3671 10035 3682 10014 3661 10006
TIME...MOT...LOC 2151Z 248DEG 15KT 3667 10027

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Sep 14, 4:29 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Amarillo TX
529 PM CDT Sun Sep 14 2025

TXZ020-142300-
Collingsworth TX-
529 PM CDT Sun Sep 14 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN COLLINGSWORTH COUNTY
THROUGH 600 PM CDT...

At 529 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Quail to 10 miles
southeast of Memphis. Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wellington and Dodson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3475 10041 3493 10037 3510 10000 3475 10000
TIME...MOT...LOC 2229Z 242DEG 18KT 3484 10033 3466 10039

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Vanden Bosch
Special weather statement, Sep 14, 4:55 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
555 PM CDT Sun Sep 14 2025

TXZ005-142330-
Lipscomb TX-
555 PM CDT Sun Sep 14 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LIPSCOMB COUNTY THROUGH
630 PM CDT...

At 554 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lipscomb, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lipscomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3618 10032 3627 10039 3639 10021 3622 10004
TIME...MOT...LOC 2254Z 240DEG 16KT 3625 10028

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Vanden Bosch

The radar

The Amarillo radar (KAMA), 161 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lipscomb

When
September 14, 5:15 PM CST
Where
Lipscomb County, 7.83 mi W of Lipscomb
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
36.220, -100.410

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294432.